Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Miami, FL

July 12, 2002Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 12, 2002, 5:39 PM EDT for Broward County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 5:39 PM EDT (21:39 UTC)
Expired
Jul 12, 2002, 6:45 PM EDT
In force
66 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 71 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS52 KMFL 122139
SVRMIA
FLC011-122245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
538 PM EDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 645 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING
  FROM 5 MILES NORTH OF MARGATE TO 3 MILES NORTH OF WESTON..MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 645 PM EDT...
  COCONUT CREEK AND TAMARAC
  PLANTATION AND LAUDERHILL

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 2633 8025 2616 8054 2607 8019 2631 8011

.END

ESPOSITO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:29 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 1:29 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
130 PM EDT FRI JUL 12 2002

DID NOT START WITH A GOOD POSITION ON THE TROPICAL WAVE SO NOW IT
LOOKS LIKE SUNDAY BEFORE IT ARRIVES HERE. MODELS NOW DIFFER ON ITS
SPEED.  IT HAS BEEN ACTIVE NORTH OF THE ISLANDS AS IT IS PASSING
UNDER THE UPPER TROUGH NEAR 60W.  INTERESTING THAT THE UPPER LOW
OVER THE BAHAMAS HAS SHIFTED SOUTH-SOUTHEAST OVERNIGHT AND HAS
LITTLE WEATHER ASSOCIATED WITH IT THIS MORNING.  THE MOISTURE AROUND
THE BAHAMAS LOW HAS BEEN A LITTLE MORE LIMITED AS INDICATED IN THE
GOES SOUNDER AND APPARENTLY A LITTLE WARMER AND STABLE.  OVERALL THE
ATMOSPHERE HAS BEEN SLOWLY CHANGING WITH BOTH SURFACE PRESSURE AND
HEIGHTS OVER MOST OF EASTERN U.S. AND WESTERN ATLANTIC SLOWLY
FALLING THE LAST COUPLE OF DAYS.  IT NOW APPEARS THE UPPER RIDGE IN
THE WEST WILL CONTINUE TO ERODE.  IN THE MEANTIME THE SURFACE RIDGE
IS OVER OUR NORTHERN ZONES AND SHOULD STAY THAT WAY THROUGH THE
WEEKEND.  STILL BASICALLY UPPER TROUGH DURING THIS TIME WILL KEEP
THE CONVECTION IN THE AFTERNOON AND EVENING MOVING FROM WEST TO
EAST.

IN THE MARINE SEE NO BIG CHANGES THROUGH THE PERIOD AS THE SURFACE
RIDGE WILL REMAIN ABOUT STATIONARY.  MAYBE A LITTLE HIGHER WINDS ON
SUNDAY/MONDAY IF THE WAVE MOVES AS EXPECTED.

NO FIRE WEATHER PROBLEMS ALTHOUGH WE WILL BE SOMEWHAT DRIER.

AS THE UPPER RIDGE OUT WEST CONTINUES TO WEAKEN THE UPPER RIDGE CAN
BUILD OVER US FROM THE EAST BY THE TUESDAY TIMEFRAME.  IF WE CAN
HAVE THIS OCCUR THEN THIS SHOULD BE US BACK TO CLIMATE PROBABILITIES
OR POSSIBLY A LITTLE LOWER.  ALSO THE BASIC EASTERLY FLOW WILL
SWITCH THE RAIN MORE TO THE WEST.  THE DEEPENING OF THE TROUGH OVER
THE ATLANTIC NEAR 60W ALSO SUPPORTS THE RIDGE OVER US AND THE
PREEXISTING TROUGH AT THAT LONGITUDE MAKES THIS A LIKELY OCCURENCE.

.CRYSTAL FACE...UPPER LOW OVER THE BAHAMAS APPEARS TO HAVE BEEN
PUSHED SOUTHWEST WITH SOME RIDGING TO ITS NORTH.  MODELS TRY TO
INDICATE IT COULD MOVE MORE WEST BY TOMORROW.  THIS WOULD POSSIBLY
HELP TO CAP US A LITTLE MORE.  SO WITH THE LOWER PATTERN NOT
CHANGING THE LOCATION OF DEVELOPMENT SHOULD BE SIMILAR TO TODAY.
THE TIMING WOULD BE A LITTLE LATER AND THE BLOWOFF SHOULD BE
SOUTH-SOUTHWEST.  TOPS COULD BE TO NEAR 50K FEET.

PBI TT 076/090 076/089 076 2625
FLL TT 076/089 078/089 078 2625
MIA TT 076/089 078/089 078 2625
APF BT 078/088 077/089 076 2425

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:04 PM EDTSevere Thunderstorm WarningMFLMiami-Dade56 min
Jul 12, 4:32 PM EDTSpecial Marine WarningMFL58 min
Jul 12, 4:32 PM EDTSpecial Marine WarningMFL58 min
Jul 12, 4:36 PM EDTFlash Flood WarningMFLMiami-Dade84 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.